Utah, 2012

Wildfire in Utah, August 5 to 12, 2012

August 5 to 12, 2012 · NWS SLC · 1 event in 1 county or zone

The Pinyon Fire was started by lightning on August 5th, and burned for a week. The fire started on the property of Army Garrison Camp Williams in Utah County, and primarily burned areas within that National Guard training site, but also threatened nearby neighborhoods.

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Pinyon Fire was started by lightning on August 5th, and burned for a week. The fire started on the property of Army Garrison Camp Williams in Utah County, and primarily burned areas within that National Guard training site, but also threatened nearby neighborhoods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 5, 2:38 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 2:38 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 PM MDT SUN AUG 5 2012

.SYNOPSIS...MONSOONAL MOISTURE WILL SPREAD NORTHWARD THROUGH THE
EVENING. DRYING WILL OCCUR TUESDAY AND WEDNESDAY AS HIGH PRESSURE
MOVES OVER THE FORECAST AREA. MOISTURE WILL RETURN FOR THE LATTER
HALF OF THE WORK WEEK.

&&

.DISCUSSION...SOUTHWEST FLOW HAS INCREASED OVER THE FORECAST AREA
THIS AFTERNOON ON THE WEST SIDE OF A BROAD UPPER RIDGE...DRAWING
MONSOONAL MOISTURE NORTHWARD. SATELLITE DERIVED PWS SHOW VALUES OF
0.8 INCH WELL INTO NORTHERN UTAH...WITH VALUES IN EXCESS OF 1.0
INCH OVER SOUTHERN UTAH.

SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE HIGHER TERRAIN
OF CENTRAL AND SOUTHERN UTAH AS WELL AS WEST CENTRAL UTAH AND THE
NORTHWEST DESERTS AND ADDITIONAL DEVELOPMENT IS EXPECTED THROUGH
THE EARLY EVENING. MICROBURST WINDS ARE A CONCERN OVER NORTHERN
UTAH AS THE MOISTURE IS STILL HIGH BASED AT THIS TIME. THUS...HAVE
ADDED MENTION OF GUSTY WINDS FOR THOSE LOCATIONS IN THE FORECAST
GRIDS. IN SOUTHERN UTAH THIS THREAT IS LIMITED AS MOISTURE HAS
MADE IT DOWN TO THE LOWER LEVELS.

MOISTURE SURGE LOOKS TO BE SHORT LIVED AS THE FLOW ALOFT BECOMES
WESTERLY TOMORROW WHEN THE TROUGH OFF THE CALIFORNIA COASTS MOVES
OVER THE RIDGE INTO THE PACIFIC NORTHWEST...TURNING THE FLOW ALOFT
MORE WESTERLY. MODELS INDICATE PWS DROPPING INTO THE 0.4-0.6 INCH
RANGE BY TOMORROW AFTERNOON OVER NORTHERN AND CENTRAL UTAH WITH
PWS OVER AN INCH STILL LINGERING OVER SOUTHERN UTAH. BECAUSE OF
THIS...CONVECTION COVERAGE WILL BE MUCH LESS OVER THE NORTH. RIDGE
AXIS IS PROGGED TO MOVE OVERHEAD BY TUESDAY...ALLOWING FOR CONTINUED
DRYING THROUGH WEDNESDAY. TERRAIN INDUCED INSTABILITY WILL STILL
ALLOW FOR SOME CONVECTIVE DEVELOPMENT...BUT LIGHT FLOW ALOFT WILL
RESULT IN LITTLE DRIFT OF CELLS.

GLOBAL MODELS KEEP BROAD RIDGING OVER THE FORECAST AREA THROUGH
THE END OF THE FORECAST PERIOD...BUT DIVERGE BEYOND THAT. BOTH
INDICATE MOISTURE STARTING TO RETURN THURSDAY...BUT THE EC IS MORE
AGGRESSIVE AS IT ALSO BRINGS A SHORTWAVE THROUGH THE RIDGE. BEHIND
THE SHORTWAVE...IT DRIES THE AIRMASS IN EARNEST FRIDAY THROUGH THE
WEEKEND. IN THE GFS...THE MOISTURE COMES BACK MORE SLOWLY THURSDAY
AND FRIDAY AND REMAINS IN PLACE THROUGH THE WEEKEND. HAVE KEPT
POPS NEAR OR SLIGHTLY ABOVE CLIMO IN THE EXTENDED BECAUSE OF THIS
THREAT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR WEATHER
CONCERN NEAR THE SLC TERMINAL THIS EVENING. BARRING
SHOWERS...SURFACE WINDS ARE EXPECTED TO TURN BACK TO THE SOUTH
BETWEEN 01Z AND 03Z. HOWEVER...THERE IS A 50 PERCENT CHANCE THAT
THUNDERSTORM OUTFLOWS CAUSE GUSTY ERRATIC WINDS BETWEEN 22Z AND 03Z.
STRONGER STORMS PASSING DIRECTLY OVER THE TERMINAL COULD ALSO
PRODUCE CLOUD-TO-GROUND LIGHTNING AND CEILINGS BELOW 7000FT.

&&

.FIRE WEATHER...UPPER LEVEL HIGH PRESSURE OVER THE SOUTHERN PLAINS
IS DRIFTING WEST TOWARD THE FOUR CORNERS REGION TODAY.  THIS IS
CREATING SOUTHERLY FLOW ALOFT WHICH IS ALLOWING MOISTURE TO SPREAD
NORTH INTO UTAH. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS UTAH AS A WEAK UPPER DISTURBANCE LIFTS NORTHEAST THROUGH THE
GREAT BASIN. ALONG THE LEADING EDGE OF THE MOISTURE ACROSS WEST
CENTRAL AND NORTHWEST UTAH...SOME OF THESE THUNDERSTORMS WILL
PRODUCE DRY LIGHTNING AND VERY GUSTY WINDS THROUGH THIS EVENING.

AS THE UPPER HIGH SHIFTS WEST INTO THE GREAT BASIN OVER THE NEXT
SEVERAL DAYS A DRYING TREND IS EXPECTED ACROSS MUCH OF UTAH.  BY
TUESDAY DEEP MOISTURE IS EXPECTED TO BE CONFINED TO THE FAR SOUTHERN
PORTION OF THE STATE.  AS THE DEEP MOISTURE RECEDES...MINIMUM
RELATIVE HUMIDITIES WILL BE ON THE DECREASE AND SHOULD APPROACH
CRITICAL VALUES ACROSS MOST VALLEY LOCATIONS IN THE CENTRAL AND
NORTHERN PORTIONS OF THE STATE BY TUE-WED.  WINDS WILL REMAIN
PRIMARILY TERRAIN DRIVEN THROUGH THE PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...GRAHAM
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 4:30 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT SUN AUG 5 2012

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 AM MDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WORKING NORTH ACROSS THE REGION TODAY WILL BRING THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA
INTO THIS EVENING. THE BEST THREAT FOR SHOWERS AND STORMS WILL BE
ACROSS NORTHERN UTAH...AND THROUGH SOUTH-CENTRAL THROUGH EAST-
CENTRAL UTAH. GUSTY WINDS AND LIGHTNING ARE THE BIGGEST THREATS
FROM THUNDERSTORMS...THOUGH A FEW OF THE STRONGER STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER SOUTHEAST QUADRANT
OF THE STATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG HIGH PRESSURE ALOFT WILL CENTER ACROSS SOUTHERN UTAH EARLY
IN THE WEEK...THEN REMAIN LOCKED IN PLACE THROUGH EARLY IN THE
UPCOMING WEEKEND. MOISTURE ROTATING AROUND THE PERIMETER OF THE
HIGH PRESSURE WILL SPAWN AFTERNOON THROUGH EARLY EVENING
THUNDERSTORMS EACH DAY...WITH THE BULK OF THE ACTIVITY CONFINED TO
THE HIGHER TERRAIN. TEMPERATURES ARE EXPECTED TO BE WARM...WITH
MOST READING RUNNING NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Wasatch Front

When
August 5, 3:50 PM MST to August 12, 5:00 PM MST
Where
Southern Wasatch Front forecast zone
Property damage
$215,000
Reported by
Other Federal Agency

The Pinyon Fire began on Pinyon Hill on the afternoon of August 5th, and was caused by lightning. Pinyon Hill is located on the property of Army Garrison Camp Williams, a National Guard training site, and the fire largely burned within the confines of Camp Williams. The Pinyon Fire caused evacuations of about 100 homes in Eagle Mountain, and also jumped containment lines at one point to threaten parts of Herriman. Approximately 5,771 acres were burned before the fire was 100% contained on August 12th. The only major structural damage occurred at Camp Williams, where a mock Afghan village used for training purposes was damaged. The village had been built in 2010 at a total cost of $360,000, and 9 of the 15 buildings were damaged by the fire. In addition, fire suppression costs totaled $200,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409648.